How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23818
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog just finished a steroid treatment. Can this cause a

Customer Question

My dog just finished a steroid treatment. Can this cause a loss of appetite?
JA: I'm sorry to hear that. What is the dog's name and age?
Customer: Gus, age 8. He is a black lab weighing a little over 100 lbs
JA: Is there anything else the Veterinarian should be aware of about Gus?
Customer: He recently had an eye infection which is being treated with drops and also a coughing that was the reason for the steroids. He has also been on an antibiotic which he has finished. He had x-rays taken and since then has had severe weakness in his legs. My vet tells me that that came from all of the movement needed to take the x-rays. He also has a fatty tissue tumor at his front left let which he has had for a couple of years.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 months ago.

There are three scenarios to consider with Gus. Steroids usually increase appetite and so you may be seeing a decrease in appetite to normal now that the steroids aren't being administered. The second consideration is that the steroids were effective in helping Gus and afforded him a feeling of well-being and now that they've been discontinued, he has recrudesced (relapsed without cure in between events). Less commonly, the steroids were stopped too suddenly. If given for more than a couple of weeks, they need to be tapered over a few weeks when discontinuing them. If not, an iatrogenic Addison's disease can arise - a temporary deficiency in naturally produced steroids.

Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 2 months ago.
I'm just following up on our conversation about your pet. How is everything going?
Dr. Michael Salkin
Customer: replied 2 months ago.
Thank you for your concern, we received the test results and are sorry to learn that Gus has cancer. We have decided not to put Gus through any cemo due to his age and current condition. Again, thank you for your help and concern!
Expert:  Dr. Michael Salkin replied 2 months ago.

I'm sorry to hear of this. Thank you for taking the time to let me know. You may receive an inappropriate follow-up from the site ostensibly sent by me. It wasn't and I apologize in advance should you receive it.